I remember when cancer and chemo were the focused sources of my pain. That was before my second Covid vaccination shot and my most recent chemo infusion.
In my last post I was eager to begin a new drug and round of chemotherapy, designed to be easier on my body and selectively harder on the cancer cells. Little more than a week prior to the second infusion, I received my second Covid vaccination. The morning after that shot, I awoke feeling surprisingly good. Little did I know that within hours I would have a 103 degree fever and be grasping the porcelain horse. Throwing up, head and body aches and having chills was short-lived. Worse was something I would have never expected. Far worse. Food became something undesirable. For a while, it was repulsive. Whatever I tried to eat had and left a rancid taste. That was four weeks ago. Today, the bad taste remains but only at about 10%. Related to my taste disorder is a lack of appetite. Lori has been spoiling me with every type of food and dessert that I love. Regrettably, I only pick at it and finish less than half my typical portion. This needs to be resolved before I lose too much weight.
Significantly worse than the vaccine side-effects was a horrific experience that took place at the hospital infusion center. The infusion started, as it had numerous times in the past with the placement of an IV. The process started without any issue and continued until the machine alarm sounded to indicate the bag was nearly empty. When the nurse came in to complete the process, she and I were equally shocked to see a large portion of my upper arm expanded and looking like a water balloon. It did not hurt at the time, and that’s probably why I didn’t realize the problem. The nurse referred to this as infiltration. I later learned it is also referred to as chemotherapy extravasation.
The needle, not secure in the vein, allowed the chemo drug to leak into the surrounding tissue during the IV infusion. The appearance of greatly expanded skin was bizarre, as I’m sure you could imagine. The nurse placed a heating pad on this area and had me wait until the liquid had nearly receded into my system. I thought this was the end of this mishap. I had no idea that the chemotherapy drug, held in that area under my skin, would burn from the inside, out. The affected area is about 10” x 4” and for the first few weeks, the blisters upon blisters made this second degree burn look like raw meat. The pain was immense and “getting comfortable” out of the question.
Resolution. Today I will undergo a minor surgery to have a port installed beneath the skin in my upper chest. From that point on, I will never again worry about another IV placement.
The extravasation ground my chemotherapy treatments to a screeching halt. Very disappointing, but I am so happy to say that treatments resume this Thursday!
When I started this blog, I referred to it as a journey. Originally a direct route, we still seem to be moving forward -- but with a few unexpected detours.
As I continue moving forward, there will be more surprises and detours...more reasons for prayer...prayers of gratitude and prayers of petition. Please know that I remain deeply grateful for your kind wishes and many prayers during this difficult time.